Alert archive / Arizona / Flash Flood Warnings in 2008
Flash Flood Warning 81, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 27, 2008, 3:51 PM MST for Pima County, Arizona. It was in force for 114 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 27, 2008, 3:51 PM MST (22:51 UTC)
- Expired
- Aug 27, 2008, 5:45 PM MST
- In force
- 114 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Pima County, AZ
The radar
The Tucson radar (KEMX), 30 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 27, 5:30 PM MST | FLASH FLOOD | 2 Se Vail, AZ | PANTANO WASH NEAR VAIL ROSE 9FT IN ONE HOUR...AND ROSE 2FT OUT OF ITS BANKS. DATA FROM USGS STREAM GAGE. FLASH FLOODING SPREAD DOWNSTREAM TO THE HARRISON ROAD LOW WATER CROSSING...WITH SEVERAL FEET OF WATER ACROSS THE ROADWAY. FLASH FLOODING CONTINUED THROUGH |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 99 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 10.9 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 340 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 908 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KTWC 272251
FFWTWC
AZC019-280045-
/O.NEW.KTWC.FF.W.0081.080827T2251Z-080828T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
351 PM MST WED AUG 27 2008
THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EAST CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
THIS INCLUDES THE CITY OF GREEN VALLEY...CORONA DE TUCSON
* UNTIL 545 PM MST
* AT 342 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
TWO AREAS WITH HEAVY RAINFALL THAT WILL LIKELY RESULT IN FLASH
FLOODING ACROSS PARTS OF EAST CENTRAL PIMA COUNTY. THE LARGEST
AREA OF HEAVY RAINFALL EXTENDED FROM NEAR GREEN VALLEY SOUTH
TO NORTH OF AMADO THEN WESTWARD.
THE SECOND AREA OF HEAVY RAINFALL STRETCHED FROM NEAR SAHUARITA
EAST TO CORONA DE TUCSON TO EAST OF VAIL. HEAVY DOWNPOURS FROM
THUNDERSTORMS WILL CONTINUE TO EXPAND IN AREAL COVERAGE DURING THE
AREA POSSIBLY IMPACTING VAIL AS WELL.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SAHUARITA...AND VAIL.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
LAT...LON 3187 11127 3201 11108 3204 11077 3211 11046
3174 11046 3174 11129
$$2 follow-up statements
000
WGUS75 KTWC 272318
FFSTWC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
418 PM MST WED AUG 27 2008
AZC019-280045-
/O.CON.KTWC.FF.W.0081.000000T0000Z-080828T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
418 PM MST WED AUG 27 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM MST FOR EAST
CENTRAL PIMA COUNTY...
AT 404 PM MST...RADAR CONTINUED TO INDICATE VERY HEAVY RAINFALL WITH
FLASH FLOODING ACROSS PARTS OF EAST CENTRAL PIMA COUNTY NEAR
SAHUARITA TO CORONA DE TUCSON. A WEATHER SPOTTER AT SAHUARITA ROAD
AND HOUGHTON REPORTED OVER 1 INCH OF RAINFALL IN LESS THAN 20
MINUTES.
A THUNDERSTORM JUST WEST OF SAHUARITA AND NORTH OF GREEN VALLEY WAS
SEVERE AND CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS ALONG
WITH THE FLASH FLOODING. THIS STORM WAS MOVING SOUTHWEST AT 14 MPH.
REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER
COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR
CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND.
LAT...LON 3187 11127 3201 11108 3204 11077 3211 11046
3174 11046 3174 11129
$$000 WGUS75 KTWC 280045 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 545 PM MST WED AUG 27 2008 AZC019-280045- /O.CON.KTWC.FF.W.0081.000000T0000Z-080828T0045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PIMA AZ- 545 PM MST WED AUG 27 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM MST FOR EAST CENTRAL PIMA COUNTY... THE HEAVY RAINFALL THAT PROMPTED THE ISSUANCE OF THE FLASH FLOOD WARNING HAD END AND MOVED WEST TO OVER THE TOHONO OODHAM NATION. THUS...THE WARNING WILL EXPIRE AT 545 PM MST. REMEMBER THOUGH THAT RUNOFF FROM THE HEAVY RAINFALL EARLIER CAN STILL BE CAUSING HIGH FLOWS IN WASHES AND SMALL STREAMS IN THE AREA. FOR EXAMPLE...AN AUTOMATED GAUGE AT CIENEGA CREEK NEAR INTERSTATE 10 WAS SHOWING SOME ELEVATED FLOW THAT HAD MADE ITS WAY INTO THE PANTANO WASH NORTH OF THE WARNING AREA. A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 6 PM MST DUE TO WATER STILL FLOWING IN WASHES LIKE THE PANTANO. LAT...LON 3187 11127 3201 11108 3204 11077 3211 11046 3174 11046 3174 11129 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 2:23 PM MST, 1 hour 28 minutes earlier.
Area forecast discussion, Aug 27, 2:23 PM MST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 223 PM MST WED AUG 27 2008 .SYNOPSIS...ABUNDANT MOISTURE ACROSS SOUTHEAST ARIZONA WILL RESULT IN SCATTERED THUNDERSTORMS AGAIN TODAY. SOME THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAINFALL AND STRONG GUSTY WINDS. SLOW DRYING WILL LEAD TO A GRADUAL REDUCTION IN THUNDERSTORM ACTIVITY FOR THE SECOND HALF OF THE WEEK. HIGH DAYTIME TEMPERATURES WILL REMAIN ABOUT 5 TO 7 DEGREES BELOW NORMAL TODAY WITH A WARMUP TO NEAR NORMAL VALUES LATER THIS WEEK. && .DISCUSSION...WATER VAPOR IMAGERY AND LAST EVENINGS 00Z UPPER AIR PLOTS INDICATE THE WEAK TROUGH IS CONTINUING TO SLIDE SLOWLY SOUTH THROUGH ARIZONA. WITH PLENTY OF MOISTURE STILL LINGERING FROM WHAT WAS JULIO...WE SHOULD SEE ANOTHER FAIRLY ACTIVE DAY TODAY. THEREFORE...I INCREASED THE POP GRIDS FOR THIS AFTERNOON AND EVENING A BIT. MODELS SHOW THE TROUGH AXIS MOVING SOUTH INTO NORTHERN MEXICO THROUGH THURSDAY WITH SOME DIFFERENCES REGARDING THE POSITION AND STRENGTH OF THE TROUGH. AS THIS HAPPENS A RIDGE WILL PUSH EAST FROM THE GREAT BASIN AND ACROSS NORTHERN ARIZONA AND NEW MEXICO. BY LATE THURSDAY AFTERNOON THE GFS SHOWS THIS TROUGH AXIS A BIT FARTHER SOUTH THAN EITHER THE NAM OR THE ECMWF. WITH THAT SAID...THE NAM & EURO SOLUTIONS LOOK WETTER THAN THE GFS. THEREFORE...I INCREASED THE POPS FOR THURSDAY AS WELL. GENERALLY WENT ABOUT 10 PERCENT HIGHER FOR CENTRAL AND EASTERN ZONES. BY FRIDAY BOTH THE EURO & NAM SHOW THIS LOW/INVERTED TROUGH MOVING BACK AROUND THE WESTERN SIDE OF THE HIGH ACROSS NORTHWESTERN MEXICO...BUT THE EURO HAS THIS FEATURE MUCH FARTHER TO THE NORTH AND WEST THAN DOES EITHER THE GFS OR NAM. WILL SEE A SLIGHT DECREASE IN THUNDERSTORM ACTIVITY THROUGH SATURDAY...BUT AN APPROACHING PACIFIC SYSTEM IS ADVERTISED BY BOTH THE GFS AND ECMWF TO PUMP MOISTURE INTO THE REGION FROM THE SOUTH FOR SUNDAY AND MONDAY. MODELS HAVE BEEN SUGGESTING THIS FOR THE PAST COUPLE OF DAYS OR SO. THEREFORE...I DECIDED TO SHOW A SLIGHT UPSWING IN POPS FOR THE SUNDAY THROUGH MONDAY TIME FRAME. THEREAFTER...SHOULD SEE A DOWNSWING IN ACTIVITY AS HIGH PRESSURE BUILDS TO THE SOUTH WITH PREVAILING WEST TO SOUTHWESTERLY FLOW BACK ACROSS THE DESERT SOUTHWEST FOR TUESDAY. HIGHS WILL BE 5 TO 7 DEGS BELOW NORMAL TODAY...THEN NEAR NORMAL FROM THURSDAY THROUGH SATURDAY. THEREAFTER...EXPECT HIGHS TO BE 2 TO 4 DEGS BELOW NORMAL. LOWS WILL BE NEAR NORMAL FOR THURSDAY MORNING...THEN 4 TO 6 DEGS ABOVE NORMAL FOR FRIDAY THROUGH SUNDAY. THEREAFTER...LOWS WILL ONLY BE 1 TO 2 DEGS ABOVE NORMAL. && .AVIATION...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN...MAINLY DURING THE AFTERNOON AND EVENING HOURS. GUSTY AND ERRATIC WINDS NEAR THUNDERSTORMS WITH CIGS AS LOW AS BKN030 AGL/VSBYS 1-3SM IN HEAVY RAIN. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. MOLLERE WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 27, 1:19 PM MST, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 119 PM MST WED AUG 27 2008 AZZ019-029>035-281400- NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY- UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION- TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY- 119 PM MST WED AUG 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARIZONA AND SOUTHEAST ARIZONA. .DAY ONE...THIS AFTERNOON AND TONIGHT A WEAK TROUGH WHICH LIES ACROSS SOUTHEAST ARIZONA WILL RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS THE REMAINDER OF THIS AFTERNOON AND THROUGH THIS EVENING THIS AFTERNOON AND INTO THE EVENING HOURS. THE MAIN THREAT WITH THESE STORMS WILL BE HEAVY RAIN AND THE ASSOCIATED LOCALIZED FLOODING CONCERNS. HOWEVER...STRONG GUSTY WINDS MAY ALSO BE POSSIBLE NEAR SOME OF THE STRONGER THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE TROUGH THAT CURRENTLY LIES ACROSS SOUTHEAST ARIZONA WILL MOVE TO OUR SOUTH THURSDAY. MEANWHILE...EXISTING LOW LEVEL MOISTURE WILL REMAIN ACROSS SOUTHEAST ARIZONA AND RESULT IN A CONTINUATION OF SCATTERED SHOWER AND THUNDERSTORM ACTIVITY THURSDAY AND FRIDAY. THUNDERSTORMS MAY BECOME MORE NUMEROUS THIS WEEKEND AS DEEP SOUTHERLY FLOW AHEAD OF A TROUGH APPROACHING FROM THE WEST BRINGS ADDITIONAL MOISTURE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WEATHER.GOV/TUCSON
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 12:52 PM MST | Flash Flood Warning | TWC | Graham | 53 min |
| Aug 27, 1:01 PM MST | Flash Flood Warning | TWC | Pima | 59 min |
| Aug 27, 1:05 PM MST | Flash Flood Warning | TWC | Pima | 55 min |
| Aug 27, 2:41 PM MST | Flash Flood Warning | TWC | Cochise | 94 min |
| Aug 27, 2:54 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 36 min |
| Aug 27, 3:10 PM MST | Flash Flood Warning | TWC | Pinal | 2 hr |
| Aug 27, 3:56 PM MST | Severe Thunderstorm Warning | TWC | Pima | 49 min |
| Aug 27, 4:01 PM MST | Flash Flood Warning | TWC | Pima | 119 min |
| Aug 27, 4:08 PM MST | Severe Thunderstorm Warning | TWC | Pima | 37 min |
| Aug 27, 4:44 PM MST | Severe Thunderstorm Warning | TWC | Pima | 46 min |
Nearby
Flash Flood Warnings in Arizona, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.